Cold/Wind Chill, Cook
- When
- January 1, 12:00 AM CST to January 5, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- County Official
Very cold air spread across northern Illinois in early January with high temperatures in the teens and low temperatures in the single digits. The coldest low temperature was 1 degree below zero at O'Hare Airport, which was measured on the morning of January 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very cold air spread across northern Illinois in early January with high temperatures in the teens and low temperatures in the single digits. The coldest low temperature was 1 degree below zero at O'Hare Airport, which was measured on the morning of January 3rd. An 87 year old female died on Prater Street in Northlake on January 2nd due to an unheated home. An 80 year old woman died on Tabler Road in Minooka after she began walking after her car got stuck on railroad tracks. A 72 year old man died on 68th Street in Chicago on January 4th due to cold exposure. A 63 year old man died on Woodlawn Street in Chicago due to cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 10:35 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1035 PM CST THU DEC 31 2009
.DISCUSSION...
306 PM...TWO PRIMARY FORECAST CONCERNS THIS AFTERNOON...FIRST IS
VERY COLD AIRMASS TO SETTLE OVER THE REGION AND PERSIST INTO NEXT
WEEK AND THE SECOND IS A PROLONGED PERIOD OF LAKE EFFECT SNOW
SHOWERS FOR NORTHWEST INDIANA.
IN THE SHORT TERM...COLD FRONT SLOWLY PUSHING ACROSS THE CWA THIS
AFTERNOON WITH TEMPS STEADILY FALLING OFF INTO THE MID/UPPER
TEENS. MEANWHILE...BACK EDGE OF LOW CLOUDS SLOWLY SHIFTING TO THE
EAST. EXPECT THIS DECK TO BE EAST OF THE AREA BY EARLY EVENING
LEAVING MOSTLY CLEAR SKIES THRU MUCH OF THE NIGHT...AND WHILE
WINDS WILL STAY UP A BIT TONIGHT...COLD AIR SPREADING ACROSS A
THICK SNOW PACK SHOULD EASILY ALLOW LOWS TO DROP INTO THE SINGLE
DIGITS ACROSS MOST OF THE AREA...EXCEPT NEAR THE LAKE INTO
NORTHWEST INDIANA. COLDEST WIND CHILLS BY FRIDAY MORNING IN THE
-10 TO -15 RANGE. WHILE QUITE COLD...THESE ARE ABOVE ADVISORY
CRITERIA OF -20.
TEMPS RECOVER INTO THE LOWER/MIDDLE TEENS ON FRIDAY AHEAD OF THE
SECOND AND REINFORCING PUNCH OF COLD AIR. EXPECT SOME SCT/BKN
CLOUDS AHEAD OF THIS ALONG WITH A FEW FLURRIES BY AFTERNOON. BUT
THE MAIN STORY WILL CONTINUE TO BE FALLING TEMPS. HAVE UNDERCUT
GUIDANCE THRU THE WEEKEND. EXPECT LOWS ACROSS THE NORTHWEST CWA
BELOW ZERO BY SATURDAY MORNING...SINGLE DIGITS ELSEWHERE. AND
WITH LITTLE CHANGE IN THE AIRMASS...EXPECT TEMPS TO STRUGGLE THRU
THE SINGLE DIGITS ON SATURDAY WHICH SETS UP AN EVEN COLDER NIGHT
SATURDAY NIGHT INTO SUNDAY MORNING...WHEN MUCH OF THE CWA AWAY
FROM THE LAKE WILL LIKELY SEE LOW TEMPS WELL BELOW ZERO.
THESE COLD TEMPS ALONG WITH MODEST WINDS IN THE 10-15 MPH RANGE
WILL PUSH WIND CHILLS DOWN INTO THE -20 TO -25 RANGE ACROSS MUCH
OF THE WESTERN CWA SATURDAY MORNING AND AGAIN SUNDAY MORNING.
WHILE THE CONFIDENCE IS QUITE GOOD...WILL HOLD OFF ON A WIND
CHILL ADVISORY FOR THIRD PERIOD AND BEYOND AND MENTION IN THE
HWO. TEMPS BEGIN A SLOW...VERY SLOW...MODERATION EARLY NEXT WEEK
AND APPEARS WIND CHILLS WHILE STILL BELOW ZERO WILL BE ABOVE
ADVISORY CRITERIA BY MONDAY MORNING.
SECOND CONCERN WITH THIS VERY COLD AIR SPREADING ACROSS THE LAKES
IS LAKE EFFECT SNOW. SIMILAR CONCERNS THIS AFTERNOON AS THE
MIDNIGHT SHIFT HAD THIS MORNING. WIND DIRECTION WILL PLAY A MAJOR
ROLE IN WHERE THE LAKE EFFECT BANDS SET UP...AND HOW FAR EAST OR
WEST THEY MOVE OVER THE NEXT SEVERAL DAYS. HAVE CONTINUED MENTION
OF SNOW SHOWERS ACROSS PORTER COUNTY THRU THE NEXT 7 DAYS. WINDS
TURN NORTHWEST TONIGHT AND REMAIN NORTHWEST THRU SATURDAY. THIS
WOULD PUSH THE HEAVIEST LAKE EFFECT SNOW ACROSS SOUTHWEST LOWER
MICHIGAN AND INTO NORTHERN LAPORTE COUNTY AND POSSIBLY THE FAR
NORTHEAST CORNER OF PORTER COUNTY. DON/T FEEL CONFIDENT ENOUGH
TO HOIST ANY HEADLINES FOR PORTER COUNTY AT THIS POINT. DO EXPECT
ACCUMULATION IN PORTER COUNTY AND CURRENT STORM TOTAL GRID HAS
ABOUT 4 INCHES IN THE FAR NORTHEAST CORNER...OVER THE NEXT 48 HRS.
WINDS TURN MORE NORTH/NORTHWEST SUNDAY INTO MONDAY...WHICH COULD
SHIFT THE LAKE EFFECT SNOW FURTHER WEST INTO PORTER AND PERHAPS
LAKE COUNTY INDIANA. AT SOME POINT...AN ADVISORY MAY BE NEEDED
BUT WHEN TO START IT AND FOR HOW LONG LEAD ME TO HOLD OFF FOR
NOW...AND WILL ALSO CONTINUE WITH CURRENT HWO WORDING.
CHANGES TO THE EXTENDED WERE MAINLY TO LOWER TEMPS BOTH HIGHS AND
LOWS. MODELS SHOW AN UPPER TROF MOVING ACROSS THE AREA WEDNESDAY
INTO THURSDAY NEXT WEEK AND CURRENT LOW CHANCE POPS FOR SNOW OR
SNOW SHOWERS WARRANTED FROM THIS DISTANCE. CMS
&&
.AVIATION...
1133 PM CST
0600 UTC TAFS...STRATOCU CLEARED OUT OF AREA EARLY IN THE EVENING
AS VERY COLD AND DRY AIR QUICKLY ADVECTED IN ON BRISK NW FLOW LOW
LEVEL FLOW. PATCHES OF VFR STRATOCU AND ALTOCU CEILINGS UPSTREAM
OVER MN AHEAD OF UPSTREAM SHORT WAVE OVER FAR WESTERN
ONTARIO...LAKE WINNIPEG AND FAR SOUTHERN SASKATCHEWAN. THIS SHORT
WAVE PROGGED TO DROP SE ACROSS THE UPPER MIDWEST AND PASS OVER
THE LOCAL TERMINALS DURING FRI AFTERNOON SO SHOULD SEE A PERIOD OF
VFR BKN CLOUDS AND A CHANCE OF -SHSN OR FLURRIES MID AND LATE
AFTERNOON. SHORT WAVE BRINGS A REINFORCING COLD FRONT THROUGH THE
REGION BEHIND WHICH WINDS WILL VEER FROM WNW TO A TRUE NW
DIRECTION AND GUST 20-25KT. FLOW TO STILL HAVE TOO MUCH OF A
WESTERLY COMPONENT FOR ANY LAKE EFFECT CLOUDS/SNOW TO AFFECT KGYY
THROUGH THE PERIOD.
TRS
&&
.MARINE...
1230 PM CST
THE FRONT HAS MOVED EAST OF LAKE MICHIGAN. WE WILL FORECAST A
PERIOD OF NORTHWEST WIND INCREASING TO 20 TO 30 KNOTS WITH GUSTS
TO 33 KNOTS BY FRIDAY NIGHT. VERY COLD AIR WILL MOVE OVER LAKE
MICHIGAN FRIDAY THROUGH NEXT WEDNESDAY. THIS WILL CREATE SNOW
SHOWERS OVER LAKE MICHIGAN AND THE EASTERN NEAR SHORE. THERE WILL
BE FREEZING SPRAY WITH ANY KIND OF WIND FOR THE NEXT SEVERAL DAYS.
A LARGE HIGH WILL MOVE INTO THE GREAT PLAINS AND BY FRIDAY EVENING
THE HIGH WILL EXTEND FROM MANITOBA TO LOUISIANA. BY SUNDAY MORNING
THE HIGH WILL LIE FROM ONTARIO TO MISSISSIPPI. WE WILL FORECAST A
NORTHWEST WIND AT 10 TO 20 KNOTS FOR SUNDAY AND MONDAY. THE WAVES
WILL BE AROUND 4 TO 8 FEET WITH THIS NORTHWEST WIND TONIGHT
THROUGH MONDAY.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 6 PM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 346 PM CST THU DEC 31 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 012200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 346 PM CST THU DEC 31 2009 /446 PM EST THU DEC 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. PORTIONS OF THE UPPER DES PLAINES AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. LOCALIZED WATER LEVEL RISES ON AREA RIVERS ARE POSSIBLE DUE TO ICE JAMS. WIND CHILLS ARE EXPECTED TO RANGE FROM 10 BELOW TO 15 BELOW ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. VERY COLD AIR WILL PERSIST ACROSS THE REGION THROUGH EARLY NEXT WEEK. WIND CHILLS ARE EXPECTED TO RANGE FROM 15 BELOW TO 25 BELOW ZERO SATURDAY MORNING AND SUNDAY MORNING. THERE IS AN INCREASING POTENTIAL OF LAKE EFFECT SNOW SHOWERS ACROSS PORTIONS OF NORTHWEST INDIANA FRIDAY THROUGH SUNDAY...AND POSSIBLY CONTINUING INTO EARLY NEXT WEEK. PRESENT INDICATIONS SUGGEST THAT THE HEAVIER LAKE EFFECT SNOW MAY AFFECT NORTH CENTRAL INDIANA INTO SOUTHWEST LOWER MICHIGAN WITH LIGHTER SNOW ACCUMULATIONS ACROSS LAKE... JASPER... AND PORTER COUNTIES IN NORTHWEST INDIANA. HOWEVER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EXACT DIRECTIONS OF LOW LEVEL WINDS THAT ARE CRITICAL IN DETERMINING WHERE THE HEAVIEST LAKE EFFECT SNOW WILL FALL DURING THIS PERIOD. ANY SMALL CHANGE TO THE WIND DIRECTION FORECAST MAY RESULT IN THESE HEAVIER SNOW ACCUMULATIONS SHIFTING WEST...ESPECIALLY INTO PORTER COUNTY IN NORTHWEST INDIANA. LATER FORECASTS SHOULD BE MONITORED REGARDING THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOW THIS WEEKEND INTO THE EARLY PORTION OF NEXT WEEK. IN ADDITION...GUSTY NORTHWEST WINDS WILL RESULT IN THE POSSIBILITY OF SOME BLOWING SNOW IN ASSOCIATION WITH ANY LAKE EFFECT SNOW THAT FALLS. PORTIONS OF THE UPPER DES PLAINES AND ILLINOIS RIVERS WILL REMAIN IN FLOOD INTO EARLY SATURDAY. LOCALIZED ICE JAM FLOODING IS POSSIBLE ON AREA RIVERS AS VERY COLD AIR REMAINS ACROSS THE AREA THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-012200- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 346 PM CST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH EARLY NEXT WEEK. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-012200- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 346 PM CST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. FREEZING SPRAY IS POSSIBLE AS VERY COLD AIR AND STRONG WINDS SPREAD ACROSS THE WESTERN GREAT LAKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FREEZING SPRAY IS POSSIBLE THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2010-01-02 | 87 | Female | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2010-01-04 | 72 | Male | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2010-01-05 | 63 | Male | Permanent Home | Direct |
| Cold/Wind Chill, Grundy | 2010-01-03 | 80 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213636, 213637.